Thunderstorm Wind, Montcalm
- When
- June 27, 7:12 PM EST
- Where
- Montcalm County, 0.85 mi SE of Crystal
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 43.260, -84.910
Power lines and trees were blown down near Crystal.
Severe thunderstorms produced a few reports of damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
Severe thunderstorms produced a few reports of damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 27, 6:30 PM EST, 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 730 PM EDT FRI JUN 27 2008 LATEST UPDATE...AVIATION... .SYNOPSIS...(320 PM EDT FRI JUN 27 2008) A LARGE UPPER LOW IN THE DAKOTAS WILL SLOWLY MOVE TOWARD THE REGION. SHOWERS AND THUNDERSTORMS... SOME POSSIBLY STRONG TO SEVERE ARE EXPECTED EARLY THIS EVENING THROUGH SATURDAY. HEAVY RAINFALL IS ALSO POSSIBLE. WARM AND HUMID CONDITIONS ARE EXPECTED THIS AFTERNOON INTO TOMORROW EVENING WITH COOLER CONDITIONS FOR THE END OF THE WEEKEND AND BEGINNING OF NEXT WEEK. ANOTHER SYSTEM WILL THEN LAY A FRONT ACROSS THE REGION PROVIDING A FOCUS FOR SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH FRIDAY. && .SHORT TERM...(320 PM EDT FRI JUN 27 2008) (TONIGHT THROUGH MONDAY) FORECAST CONCERNS ARE THE SEVERE THREAT THROUGH SATURDAY AND HEAVY RAIN POTENTIAL. THE BASIC SCENARIO HAS A STRONG UPPER LOW MOVING FROM THE PLAINS TO NORTH OF LAKE HURON BY SUNDAY NIGHT. SEVERAL SHORT WAVES ARE FORECAST TO EJECT FROM THE LOW AND MOVE ACROSS THE STATE. THIS WILL CREATE SEVERAL OPPORTUNITIES FOR STORMS TO DEVELOP. PRECIPITABLE WATER VALUES FROM 1.5 TO 2.0 INCHES WILL ALLOW FOR HEAVY RAINFALL WITH ANY THUNDERSTORMS THAT FORM TONIGHT THROUGH TOMORROW. HIGHER SHEAR VALUES WILL MOVE INTO THE AREA SATURDAY AHEAD OF A COLD FRONT. THE MODEL TRENDS HAVE BEEN FOR SLOWER PROPOGATION WITH THE MAIN LOW. A COLD FRONT IS NOW FORECAST TO MOVE THROUGH THE AREA SATURDAY AFTERNOON OR EARLY EVENING. THE GREATEST CHANCE OF SEVERE WEATHER WILL LIKELY BE AWAY FROM LAKE MICHIGAN SATURDAY AFTERNOON AND EVENING AS THE COLD FRONT COLLIDES WITH VERY WARM AND MOIST AIR OVER THE REGION. A 50-60KT MID LEVEL JET WILL CREATE AN ENVIRONMENT CONDUCIVE FOR BOWING LINE SEGMENTS SATURDAY. COOLER WX IS EXPECTED SUNDAY WHEN THE UPPER LOW MOVES OVER THE REGION. HIGH TEMPERATURES SUNDAY ARE EXPECTED TO ONLY BE AROUND 70 DEGREES. EXPECT TO SEE ONLY LIGHT SHOWERS WITH A VERY SLIGHT CHANCE OF THUNDER SUNDAY ENDING MONDAY. && .LONG TERM...(320 PM EDT FRI JUN 27 2008) (MONDAY NIGHT THROUGH FRIDAY) GOING GRIDS AND FORECAST ONTRACK GIVEN THE MID RANGE MODEL DIFFERENCES WEDNESDAY THROUGH FRIDAY. HAVE PUT SHOWERS AND THUNDERSTORMS IN FOR FRIDAY ESPECIALLY WITH THE UNCERTAINTY IN TIMING LATE IN THE FORECAST. SEE THE PREVIOUS DISCUSSION BELOW FOR THE REST OF THE LONG TERM PERIODS. THE TREND IS FOR A SLOWER DEPARTURE OF THE UPPER LOW EARLY NEXT WEEK. THE MAIN CHANGE AS A RESULT IS FOR SOMEWHAT LOWER TEMPERATURES MON INTO TUE. EARLY ON THERE IS DECENT AGREEMENT AMONGST THE MEDIUM RANGE MODELS IN SLOWLY TRACKING THE UPPER LOW EAST OF THE GREAT LAKES REGION MONDAY INTO TUESDAY. ON MONDAY THERE COULD BE SCATTERED SHOWERS AND PERHAPS A THUNDERSTORM. HOWEVER... RIDGING WILL BE BUILDING IN FOR TUESDAY AND THAT SHOULD LEAD TO DRY WEATHER. GOING INTO WEDNESDAY... THE WEATHER BECOMES LESS CERTAIN. THE ECMWF IS TRACKING A STRONGER SHORTWAVE IN FROM CENTRAL CANADA. IF THIS HAPPENS... SOME THUNDERSTORMS COULD ARRIVE FOR WED AS A COLD FRONT PUSHES THROUGH. THE GFS SHOWS A MUCH WEAKER WAVE ON WEDNESDAY... WITH STRONG RIDGING FOR THURSDAY ALONG WITH BUILDING HEAT. THE CANADIAN GLOBAL SUPPORTS THE ECMWF SCENARIO AND I WILL LEAN AWAY FROM THE GFS FOR WED. THEREFORE I ADDED A LOW POP TO THE FORECAST FOR WEDNESDAY... MAINLY ACROSS THE NORTH. && .MARINE...(320 PM EDT FRI JUN 27 2008) OUTSIDE OF THUNDERSTORMS THERE ARE NO MARINE CONCERNS THROUGH THE FORECAST PERIOD. SOUTH WINDS WILL INCREASE A LITTLE TONIGHT AND SWING TO THE SOUTHWEST OVERNIGHT. WINDS AND WAVES ARE EXPECTED TO REMAIN BELOW SCA CRITERIA. && .AVIATION...(730 PM EDT FRI JUN 27 2008) THE WEAKENING COLD FRONT WILL CONTINUE TO TRIGGER DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE EARLY MORNING HOURS AT ALL TAF SITES. THERE IS SOME POTENTIAL FOR HAIL AND CONVECTIVE WIND SHEAR WITH THESE STORMS IN ADDITION TO BRIEF HEAVY RAIN AND OCCASIONAL LIGHTNING. WE CONTINUE TO ANTICIPATE WIDELY SCATTERED MVFR/IFR CIGS/VISBYS WITH FOG AFTER MIDNIGHT. FOG SHOULD BURN OFF BY MID MORNING ON SAT. && .HYDROLOGY...(320 PM EDT FRI JUN 27 2008) THERE IS THE POTENTIAL FOR HEAVY RAIN TONIGHT INTO TOMORROW WITH HIGH PRECIPITABLE WATER VALUES RANGING FROM 1.5 TO 2 INCHES. LOCALIZED FLOODING WILL BE POSSIBLE WITH MANY OF THE STORMS THAT DEVELOP. THE HEAVY RAIN COULD PUSH AREA RIVERS/STREAMS TO BANKFULL. && .GRR WATCHES/WARNINGS/ADVISORIES... MI... SEVERE THUNDERSTORM WATCH 621 IN EFFECT FOR ALLEGAN... BARRY... EATON... INGHAM... VAN BUREN... KALAMAZOO... CALHOUN AND JACKSON COUNTIES UNTIL 11 PM. LM... SEVERE THUNDERSTORM WATCH 621 IN EFFECT IN THE NEARSHORE WATERS OUT TO 5NM FROM ST JOSEPH TO SOUTH HAVEN UNTIL 11 PM. && SYNOPSIS: IOD SHORT TERM: IOD LONG TERM: MJS/IOD MARINE IOD AVIATION: DKC/LAURENS HYDROLOGY: 93/IOD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 557 AM EDT FRI JUN 27 2008 MIZ037>040-043>046-050>052-056>059-064>067-071>074-281000- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 557 AM EDT FRI JUN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS ALONG AND SOUTH OF A LINE FROM MUSKEGON TO JACKSON MAINLY FOR THIS AFTERNOON AND THROUGH THE NIGHT. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. LIGHTNING COULD BE FREQUENT WITH THE THUNDERSTORMS. THE MAIN STORM MOTION WILL BE EAST AT 30 MPH. HEAVY RAINFALL IS POSSIBLE FROM THE THUNDERSTORMS. RAINFALL RATES COULD EXCEED AN INCH PER HOUR. IF THE STORMS REPEAT OVER THE SAME AREA...SEVERAL INCHES OF RAIN MAY FALL. THAT COULD LEAD TO SOME FLOODING OF SMALL STREAMS AND CREEKS ALONG WITH URBAN AND POOR DRAINAGE LOCATIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SOME HEAVY RAIN AND THUNDERSTORMS COULD LINGER INTO SATURDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND EAST OF A LINE FROM PAW PAW TO ALMA ON SATURDAY. ADDITIONAL THUNDERSTORMS COULD RETURN FOR THE MIDDLE OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TODAY THROUGH SATURDAY. RAINFALL REPORTS WOULD BE HELPFUL. LMZ844>849-281000- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 557 AM EDT FRI JUN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT WINDS AND WAVES WILL BE HIGHER NEAR ANY THUNDERSTORMS THROUGH TONIGHT LEADING TO HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT. THE LIGHTNING COULD BE FREQUENT WITH THE STORMS AS WELL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SMALL CRAFT ADVISORIES MAY BE NEEDED AS SOON AS SATURDAY NIGHT. WAVES IN EXCESS OF 4 FEET COULD POSE A THREAT TO SMALL CRAFT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
315 PM EDT FRI JUN 27 2008
MIZ066-067-073-074-272015-
CALHOUN-EATON-INGHAM-JACKSON-
315 PM EDT FRI JUN 27 2008
...SPECIAL WEATHER STATEMENT...
AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAPIDLY DEVELOPING THUNDERSTORMS OVER THE AREA. THESE STORMS ARE
EXPECTED TO INCREASE IN COVERAGE BY 400 PM EDT. THE STORMS ARE
MOVING EAST AT 30 MPH.
* LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
PULASKI... PARMA... SPRINGPORT...
CONCORD... MULLIKEN... DIMONDALE...
OLIVET... VERMONTVILLE... POTTERVILLE...
SUNFIELD... EATON RAPIDS... GRAND LEDGE...
BELLEVUE... CHARLOTTE... BURLINGTON...
HOMER... TEKONSHA... MARSHALL...
THIS STORM IS CAPABLE OF PRODUCING WINDS GREATER THAN 40 MPH...
OCCASIONAL CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS. GUSTY
WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY
AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4208 8530 4242 8530 4243 8508 4278 8507
4278 8415 4207 8414
TIME...MOT...LOC 1915Z 263DEG 29KT 4247 8462
COBBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
720 PM EDT FRI JUN 27 2008
MIZ056>058-064-280000-
ALLEGAN-IONIA-KENT-OTTAWA-
720 PM EDT FRI JUN 27 2008
...SPECIAL WEATHER STATEMENT...
AT 715 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BYRON CENTER...MOVING NORTHEAST AT 26 MPH.
* LOCATIONS IN THE PATH OF THE STORM INCLUDE...
BURNIPS... DORR... MOLINE...
BYRON CENTER... CUTLERVILLE... WYOMING...
CALEDONIA... DUTTON... KENTWOOD...
GRAND RAPIDS... ALASKA... EAST GRAND RAPIDS...
CASCADE... ADA... FALLASSBURG...
CANNONSBURG... LOWELL...
THIS STORM IS CAPABLE OF PRODUCING WINDS GREATER THAN 40 MPH...
OCCASIONAL CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS. GUSTY
WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY
AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4315 8544 4297 8521 4276 8554 4276 8555
4275 8555 4264 8572 4277 8590
TIME...MOT...LOC 2320Z 225DEG 23KT 4277 8572
JKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
731 PM EDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM TSTM WND GST WAYLAND 42.67N 85.64W
06/27/2008 E40 MPH ALLEGAN MI BROADCAST MEDIA
&&
RSUTTLEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
747 PM EDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HEAVY RAIN DORR 42.73N 85.72W
06/27/2008 E1.07 INCH ALLEGAN MI STORM CHASER
FELL IN 20 MINUTES.
&&
RSUTTLESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 753 PM EDT FRI JUN 27 2008 MIZ044>046-051-057-280045- ISABELLA-KENT-MECOSTA-MONTCALM-NEWAYGO- 753 PM EDT FRI JUN 27 2008 ...SPECIAL WEATHER STATEMENT... AT 751 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTH OF HOWARD CITY...MOVING NORTHEAST AT 31 MPH. * LOCATIONS IN THE PATH OF THE STORM INCLUDE... PIERSON... SAND LAKE... HOWARD CITY... TRUFANT... CORAL... TURK LAKE... LANGSTON... AMBLE... LAKEVIEW... ENTRICAN... ALTONA... SIX LAKES... MCBRIDE... EDMORE... CEDAR LAKE... MECOSTA... BLANCHARD... WINN... THIS STORM IS CAPABLE OF PRODUCING ONE HALF INCH DIAMETER HAIL... WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING... AND BRIEF DOWNPOURS. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4376 8509 4357 8468 4314 8539 4330 8565 TIME...MOT...LOC 2353Z 227DEG 36KT 4327 8537 JK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
807 PM EDT FRI JUN 27 2008
MIZ045-046-051-280045-
ISABELLA-MECOSTA-MONTCALM-
807 PM EDT FRI JUN 27 2008
...SPECIAL WEATHER STATEMENT...
AT 805 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR STANTON...MOVING NORTHEAST AT 17 MPH.
* LOCATIONS IN THE PATH OF THE STORM INCLUDE...
STANTON... MCBRIDE... EDMORE...
BLANCHARD...
THIS STORM IS CAPABLE OF PRODUCING ONE HALF INCH DIAMETER HAIL...
WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
AND BRIEF DOWNPOURS. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS
TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH
AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4360 8504 4348 8483 4347 8486 4341 8486
4339 8484 4316 8516 4327 8533 4330 8532
TIME...MOT...LOC 0007Z 219DEG 15KT 4329 8517
JKThe Grand Rapids radar (KGRR), 66 km away, was scanning. The volume nearest the first event began at 00:14 UTC.
3 thunderstorm wind. Local standard time, as filed.
Power lines and trees were blown down near Crystal.
Power lines and trees were blown down near Crystal.
An estimated wind gust to 52 knots blew a hay bailer back eight feet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112169, 112173, 112174.